Alert archive / Florida / Rip Current Statements in 2013

Rip Current Statement 30, NWS Miami, FL

November 22, 2013Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this rip current statement at Nov 22, 2013, 4:20 AM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 22, 2013, 4:20 AM EST (09:20 UTC)
Expired
Nov 22, 2013, 7:00 PM EST
In force
15 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 9.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2013-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2013-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WHUS42 KMFL 220920
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
420 AM EST FRI NOV 22 2013


FLZ168-172-173-230000-
/O.NEW.KMFL.RP.S.0030.131122T0920Z-131123T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
420 AM EST FRI NOV 22 2013

...HIGH RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A HIGH RISK OF RIP
CURRENTS...WHICH IS IN EFFECT THROUGH THIS EVENING.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...HAZARDOUS RIP CURRENTS WILL BE EXPECTED DUE TO ONSHORE
  WINDS AND MODERATE SURF. SWIMMERS ARE ENCOURAGED TO REMAIN OUT OF
  THE WATER DURING THIS PERIOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN
CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM
THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH.
DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A
STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$
2 follow-up statements
877 
WHUS42 KMFL 221912
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
212 PM EST FRI NOV 22 2013

FLZ168-172-173-230000-
/O.CON.KMFL.RP.S.0030.000000T0000Z-131123T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
212 PM EST FRI NOV 22 2013

...RIP CURRENT RISK REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* TIMING...THROUGH THIS EVENING.

* IMPACTS...HAZARDOUS RIP CURRENTS ARE ONGOING AND WILL CONTINUE
  THROUGH THE AFTERNOON DUE TO ONSHORE WINDS AND MODERATE SURF. SWIMMERS
  ARE ENCOURAGED TO REMAIN OUT OF THE WATER DURING THIS PERIOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$
148 
WHUS42 KMFL 222355
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
655 PM EST FRI NOV 22 2013

...HIGH RIP CURRENT RISK TO EXPIRE AT 7 PM...

FLZ168-172-173-230100-
/O.EXP.KMFL.RP.S.0030.000000T0000Z-131123T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
655 PM EST FRI NOV 22 2013

...HIGH RIP CURRENT RISK WILL EXPIRE AT 7 PM EST THIS EVENING...

EAST-NORTHEAST WINDS ARE EXPECTED TO GRADUALLY TURN MORE
NORTHEASTERLY AND DECREASE THROUGH THE NIGHT AND INTO EARLY
SATURDAY MORNING. THEREFORE THE HIGH RISK FOR RIP CURRENTS WILL BE
ALLOWED TO EXPIRE AT 7 PM.

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this rip current statement went out at Nov 22, 3:34 AM EST, 46 minutes earlier.

Area forecast discussion, Nov 22, 3:34 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
334 AM EST FRI NOV 22 2013

...DRIER WEATHER FOR FIRST HALF OF THIS WEEKEND...BEFORE INCREASED
MOISTURE ALONG WITH WINDY CONDITIONS FOR SECOND HALF OF THE
WEEKEND...

.SHORT TERM...
AN OLD FRONTAL BOUNDARY EXTENDING EAST FROM AROUND NAPLES TO FORT
LAUDERDALE WILL CONTINUE TO SHIFT SLOWLY SOUTH THIS MORNING AND
SHOULD BE OVER THE FLORIDA KEYS BY THIS AFTERNOON. THIS WILL PUSH
THE LOW-LEVEL MOISTURE OVER SOUTHERN FLORIDA INTO THE FLORIDA KEYS
BY THIS AFTERNOON ALLOWING FOR SOME DRIER AIR TO SPREAD SOUTH INTO
THE AREA BY THE END OF THE DAY. THIS TRANSLATES TO THE BEST RAIN
CHANCES OVER THE SOUTHERN HALF OF THE LOCAL AREA THROUGH THE FIRST
HALF OF THE DAY FOLLOWED BY A GRADUAL DRYING TREND FROM NORTH TO
SOUTH. BREEZY ONSHORE WINDS ALONG THE EAST COAST BEACHES WILL LEAD
TO A HIGH RISK OF RIP CURRENTS TODAY.

THE DRIER AIR WILL REMAIN OVER THE AREA TONIGHT INTO SATURDAY...AS
HIGH PRESSURE SLOWLY MOVES SOUTH FROM THE MID-ATLANTIC STATES INTO
THE WESTERN ATLANTIC WATERS. DESPITE THE DRIER CONDITIONS...A FEW
SHOWERS DEVELOPING WITHIN THE BREEZY MOIST ONSHORE FLOW OFF OF THE
ADJACENT ATLANTIC MAY CONTINUE TO GENERATE A FEW SHOWERS SPREADING
ASHORE THROUGH THIS TIME.

THE HIGH WILL CONTINUE TO MOVE SOUTHEAST INTO THE ATLANTIC WATERS
THIS WEEKEND...AS A STRONG COLD FRONT MOVES SOUTHEAST FROM THE
CENTRAL UNITED STATES AND THROUGH SOUTH FLORIDA ON SUNDAY. THIS WILL
ALLOW FOR THE WIND FLOW TO BACK FROM A EASTERLY DIRECTION ON
SATURDAY TO A NORTHERLY FLOW ON SUNDAY...AS THE WINDS INCREASE FROM
10 TO 15 MPH ON SATURDAY TO WINDY CONDITIONS LATE SUNDAY. THIS FRONT
WILL ALSO ALLOW FOR ISOLATED SHOWERS OVER SOUTH FLORIDA ON
SATURDAY...BEFORE INCREASING TO SCATTERED SHOWERS ON SUNDAY OVER THE
EAST COAST METRO AREAS.

.LONG TERM...
THE STRONG COLD FRONT WILL CONTINUE TO MOVE INTO THE FLORIDA KEYS
EARLY NEXT WEEK...AS A STRONG HIGH PRESSURE MOVES EAST FROM THE
CENTRAL UNITED STATES INTO THE MID ATLANTIC STATES. THIS WILL KEEP
THE PRESSURE GRADIENT OVER SOUTH FLORIDA TIGHT ALLOWING FOR BREEZY
TO WINDY NORTHERLY WINDS ALONG WITH ISOLATED TO SCATTERED SHOWERS.

THE STRONG HIGH PRESSURE WILL THEN MOVE EAST INTO THE ATLANTIC
WATERS MIDDLE OF NEXT WEEK...AS LOW PRESSURE DEVELOPS IN THE
NORTHERN GULF OF MEXICO AND MOVES NORTHEAST INTO THE SOUTHEASTERN
UNITED STATES. THIS SHOULD ALLOW FOR ANOTHER STRONG COLD FRONT TO
MOVE THROUGH THE AREA THROUGH THE MIDDLE OF NEXT WEEK BRINGING IN
DEEP TROPICAL MOISTURE TO THE AREA. ALTHOUGH MUCH OF THE FORCING
WILL REMAIN NORTH OF OUR AREA...THERE IS A CHANCE OF A SQUALL LINE
DEVELOPING AHEAD OF THE FRONT AS IT APPROACHES AND MOVES THROUGH
FROM WEST TO EAST. THIS FEATURE WILL NEED TO BE MONITORED OVER THE
WEEKEND AND INTO NEXT WEEK AS THIS SYSTEM EVOLVES WEST OF OUR AREA
AND CONFIDENCE IN MORE OF THE DETAILS INCREASE.

&&

.AVIATION...
SCATTERED MODERATE TO HEAVY SHOWERS WILL CONTINUE TO REGENERATE
ALONG A STALLED BOUNDARY FROM EAST TO WEST ACROSS BROWARD/DADE
COUNTIES...WHICH WILL CONTINUE TO IMPACT THE EAST COAST TERMINALS
SOUTH OF PBI THROUGH THE MORNING HOURS. EXPECT SUB VFR CIGS/VSBYS
IN AND AROUND THE HEAVIER ACTIVITY THAT DEVELOPS AND SPREADS
ASHORE THROUGH THIS TIME. THE LATEST HIRES SHORT-RANGE MODEL
GUIDANCE SUGGESTS THIS BOUNDARY SHIFTING SOUTHWARD THROUGH THE
COURSE OF THE DAY...WHICH WILL DECREASE THE RAIN CHANCES NORTH OF
MIA THROUGH THE SECOND HALF OF THE PERIOD. WINDS WILL REMAIN OUT
OF THE ENE AND GUSTY.

&&

.MARINE...
THE WINDS WILL BE NORTHEAST TODAY AT 15 TO 20 KNOTS...BEFORE
DECREASING BELOW 15 KNOTS TONIGHT THROUGH SATURDAY WHILE SWINGING
TO A EASTERLY DIRECTION. THE WINDS WILL THEN BACK TO A NORTHERLY
DIRECTION AND RAPIDLY INCREASING TO NEAR GALE FORCE CONDITIONS BY
SUNDAY NIGHT. THIS WILL ALLOW FOR THE ATLANTIC SEAS OF 5 TO 7 FEET
TODAY TO DECREASE TO 3 TO 5 FEET FRIDAY NIGHT INTO
SATURDAY...BEFORE RAPIDLY INCREASING TO 11 TO 13 FEET BY SUNDAY
NIGHT. FOR THE GULF SIDE...THE SEAS WILL REMAIN BELOW 6 FEET TODAY
INTO SATURDAY BEFORE RAPIDLY INCREASING TO 4 TO 6 FEET NEAR-SHORE
TO 6 TO 8 FEET OFFSHORE SUNDAY NIGHT. SO WILL HAVE A SCA UP FOR
THE ATLANTIC WATERS TODAY WITH A SCEC UP FOR REST OF SOUTH FLORIDA
WATERS.

WE WILL ALSO CONTINUE TO MONITOR THE WINDS AND SEAS FOR SUNDAY
AFTERNOON INTO SUNDAY NIGHT TO SEE IF A SCA OR EVEN A GALE WARNING
WILL BE NEEDED IN LATER FORECAST FOR ALL OF THE LOCAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  82  71  83  69 / 30 20 20 20
FORT LAUDERDALE  82  75  83  72 / 50 20 20 20
MIAMI            83  74  84  71 / 50 20 20 20
NAPLES           85  67  85  66 / 40 10 20 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING FOR COASTAL
     WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
     WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING
     FROM 20 NM TO 60 NM.

GM...NONE.
&&

DISCUSSION/MARINE/FIRE...54/BNB
AVIATION/RADAR...85/AG
Hazardous weather outlook, Nov 21, 10:16 PM EST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1016 PM EST THU NOV 21 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
220730-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1016 PM EST THU NOV 21 2013

...ISOLATED STREET FLOODING POSSIBLE EAST COAST METRO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...OVERNIGHT

RIP CURRENTS: THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE
PALM BEACHES AND A SLIGHT RISK ACROSS THE BROWARD AND MIAMI-DADE
BEACHES.

FLOODING: THERE IS THE POTENTIAL FOR ISOLATED STREET FLOODING,
ESPECIALLY ACROSS AREAS THAT RECEIVED HEAVY RAINS ON THURSDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL BE MOVING THROUGH SOUTH FLORIDA THIS WEEKEND. GUSTY
NORTHERLY WINDS IN THE WAKE OF THE FRONT WILL INCREASE TO AT LEAST
20 KNOTS WITH SEAS BUILDING TO AT LEAST 7 FEET. THE THREAT OF RIP
CURRENTS WILL ALSO RETURN TO THE EAST COAST BEACHES THIS WEEKEND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. PLEASE RELAY REPORTS OF
WATERSPOUTS TO THE NATIONAL WEATHER SERVICE.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Local storm report, Nov 21, 10:44 PM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1044 PM EST THU NOV 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            HALLANDALE BEACH        25.99N 80.14W
11/21/2013                   BROWARD            FL   PUBLIC

            WATER UP TO THE TOP OF THE WHEELS OF A CAR. TIME
            ESTIMATED. VIEWER PHOTO RELAYED THROUGH MEDIA VIA SOCIAL
            MEDIA.

&&

GREGORIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 3:30 AM ESTSmall Craft Advisory for Hazardous SeasMFL16 hr

Nearby

Rip Current Statements in Florida, 2013Every rip current statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.